Hepatitis C Community
Abdominal Pain and Hep C
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Abdominal Pain and Hep C

Ive had abdominal pain on the middle and middle left side of abdomen for 18 months now. Ive had every test available and cant find nothing. I have Hep C genotype 3a since 2007. Since doctors cant find anything structurally wrong, they write it off as being my HCV. My question is, can Hep C cause abdominal pain on the left side? They call it non-specific abdominal pain. Also, if it can, will it go away after treatment? I started Peg+Rib 4 weeks ago. The abdominal pain is hard to deal with and hope someone has some info on this. Thanks.
Blank
Avatar_m_tn
Pain in the ABD is very difficult to diagnose and one of the big reasons is because of referred pain. This is because the nerves of the ABD can cause the pain from one area to manifest in another area. An example is that sometimes acute appendicitis can cause shoulder pain. I doubt that this helps your pain, but maybe helps understand the difficulty of diagnosing non-specific ABD pain.Here is a search link with diagrams http://www.google.com/search?q=referred+pain&hl=en&prmd=imvnsb&tbm=isch&tbo=u&source=univ&sa=X&ei=Cw53UJ2KLa-UigKL9oGYBw&ved=0CDQQsAQ&biw=1366&bih=667..Mark
9 Comments Post a Comment
Blank
3230925_tn?1397619565
It would be hard to diagnosis if the only symptoms you have is abdominal pain.From what you say sounds like the stomach area.A shot in the dark here could be acid reflux? Gerp?ulcers?All of these have other symptoms than just abdominal pain.Keep in mind that during treatment any type ailments you had pre treatment can accentuate during treatment or may go away.

I have the same problem but for me it started post treatment.I'm a G3 who finished treatment 9 weeks ago.

Best of luck to you,there are a lot of knowledgeable folks in this forum  that maybe better in helping you.

Best wishes

Dannyboi7
Blank
163305_tn?1333672171
If your spleen is enlarged it could be creating pressure which you feel as pain.
You say your doctor write it off. Is your doctor a GI or a hepatologist experienced in liver disease ?
Hep C itself does not cause the problem but the effects of advancing fibrosis and cirrhosis can cause these symptoms.

Danniboi, I had intense GI pain after treatment that lasted for a few weeks. I found tummy massages, eliminating hard to digest foods, like seeds, nuts, cheese and too much wheat, helped as well as taking a walk after meals.
Heating pads worked on the pain itself.
Blank
4113881_tn?1415853876
Gastro ruled out acic reflux, ulcers, etc. I had the upper and lower scopes with pill cam swallow. It wasnt until those tests came back normal that the gastro said, "well, sometimes Hep C causes non-specific abdominal pain" The abdominal pain is constant and sometimes accompanied with nausea.  Thanks for the feedback.
Blank
4113881_tn?1415853876
The doc is a gastro/hepatologist. I say he was "writing it off" as the Hep C because he couldn't find anything through testing. I get what your saying with the spleen because its in the general area however CT, MRI showed normal size. Ultrasound showed fatty liver but thats on the right side where theres no pain. Ive been told Hep C can cause severe muscle cramping/pain but I havent found any literature on it. What are your thoughts on that? I appreciate your feedback, thanks.
Blank
446474_tn?1404424777
"Ive had abdominal pain on the middle and middle left side of abdomen for 18 months now. "

Where? Please see a map of the abdominal area and describe where the pain is.
Where in the LUQ?
http://www.google.com/imgres?hl=en&sa=X&biw=1680&bih=925&tbm=isch&prmd=imvns&tbnid=70pwH0fVkplLGM:&imgrefurl=http://armymedical.tpub.com/MD0918/MD09180020.htm&docid=A6wsJ1HtSok17M&imgurl=http://armymedical.tpub.com/MD0918/MD09180020im.jpg&w=918&h=1188&ei=f2B2UN_2FaWUiAKR_oCoBQ&zoom=1&iact=hc&vpx=991&vpy=144&dur=3920&hovh=255&hovw=197&tx=128&ty=157&sig=104399144875687762607&page=1&tbnh=113&tbnw=81&start=0&ndsp=51&ved=1t:429,r:6,s:0,i:145

What is the character of the pain? Generally vague, not well localized, dull, sharp, comes in waves, burning, crampy, etc.
How intense in the pain? Is it constant or varies in intensity?


Hector
Blank
4113881_tn?1415853876
Yes, the pain would be LUQ. The pain scale varies but is generally constant more or less. On average it is a 4 but can lower to a 1 and jump to an 8 at times. I would describe it as crampy, achy, sometimes sharp and burning. Its been a vary hard thing to explain to drs. I appreciate your feedback.

Ive had the works in tests and they have found nothing. That is why they are saying its probably just my Hep C. If so, will it go away after I finish TX. If its not my Hep C, should I be pursuing other avenues?
Blank
Avatar_m_tn
Pain in the ABD is very difficult to diagnose and one of the big reasons is because of referred pain. This is because the nerves of the ABD can cause the pain from one area to manifest in another area. An example is that sometimes acute appendicitis can cause shoulder pain. I doubt that this helps your pain, but maybe helps understand the difficulty of diagnosing non-specific ABD pain.Here is a search link with diagrams http://www.google.com/search?q=referred+pain&hl=en&prmd=imvnsb&tbm=isch&tbo=u&source=univ&sa=X&ei=Cw53UJ2KLa-UigKL9oGYBw&ved=0CDQQsAQ&biw=1366&bih=667..Mark
Blank
446474_tn?1404424777
I would personally want a second opinion. Your gastro/hepatologist should be qualified to diagnose it if it is a gastro or liver issue but we all aren't right all the time.

Have you talked to your Primary Care Physician about the pain? They are the ones that should figure out what specialist you should be see. Maybe it is related to another body system besides the GI system. Nerve or muscle or something? Or they may think it could be GERD.

"crampy, achy, sometimes sharp and burning"

I know you have been tested for GERD (gastroesophageal reflux disease) and ulcers but...
GERD affects 25%-40% of the adult population of the United States to some degree at some point. About 10% of adults experience GERD weekly or daily. GERD is commonly known as Heartburn is a burning pain in the center of the chest, behind the breastbone. It often starts in the upper abdomen and spreads up into the neck.
NOTE: Not everyone with GERD has heartburn.
Sometimes the pain may be sharp or pressure-like, rather than burning.
Heartburn is usually worse after eating.
Worsens when lying down.

Other symptoms of GERD include the following:

Regurgitation of bitter acid up into the throat while sleeping or bending over
Persistent dry cough
Hoarseness (especially in the morning)
Feeling of tightness in the throat, as if a piece of food is stuck there
Wheezing

To confirm the diagnosis, physicians often treat patients with medications to suppress the production of acid by the stomach. If the heartburn is diminished to a large extent, the diagnosis of GERD is considered confirmed. This approach of making a diagnosis on the basis of a response of the symptoms to treatment is commonly called a therapeutic trial.

If I were you I would try a Proton pump inhibitors (PPIs) for 3 weeks to see if it helps. PPIs include omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), rabeprazole (Aciphex), and pantoprazole (Protonix).
They block the production of an enzyme needed to produce stomach acid.
PPIs stop acid production more completely than H2-blockers. They are over the counter and can be purchased at any drug store.

The only downside is there are other conditions that can mimic GERD, duodenal or gastric (stomach) ulcers, also can actually respond to such treatment. Also, a type of infection called Helicobacter pylori, or non-steroidal anti-inflammatory drugs (for example, ibuprofen), can also cause ulcers and these conditions would be treated differently from GERD.
But I believe you have been tested for these conditions by your gastro/hepatologist.

It is a cheap way to find out if you have the most common condition that causes Upper Quadrant pain.

Although I have had GERD myself I am NOT a doctor so any medical advice I give should be taken with a big grain of salt. ;-)

I hope you get to the bottom of this. A second opinion is always worth checking out even if they come up with the same odd HCV pain diagnosis.

Cheers!
Hector
Blank
4113881_tn?1415853876
I appreciate the feedback. My PCP started me on PPI  (omeprazole) when the pain first started. Took them for 9 months to no avail. H-Pilori neg, 2 upper endoscopy neg, etc. I will keep searching for an answer. thanks again.


maybe368,

Thanks for the link. Referred pain looks like it could definitely be something to look into. Ive had past back problems and hernias...just maybe. Thanks for the feedback and info.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
179856_tn?1333550962
Blank
nygirl7
Planet Earth, CT
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474_tn?1404424777
Blank
HectorSF
CA
683231_tn?1415953923
Blank
flyinlynn
Auburn, WA
766573_tn?1365170066
Blank
Idyllic
Avatar_f_tn
Blank
susan400
FL